Algebraic & Geometric Topology

Simplicial volume of $\mathbb{Q}$–rank one locally symmetric spaces covered by the product of $\mathbb{R}$–rank one symmetric spaces

Sungwoon Kim and Inkang Kim

Full-text: Open access


In this paper, we show that the simplicial volume of –rank one locally symmetric spaces covered by the product of –rank one symmetric spaces is strictly positive.

Article information

Algebr. Geom. Topol., Volume 12, Number 2 (2012), 1165-1181.

Received: 20 November 2011
Revised: 8 March 2012
Accepted: 12 March 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C23: Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
Secondary: 53C35: Symmetric spaces [See also 32M15, 57T15]

simplicial volume symmetric space arithmetic lattice


Kim, Sungwoon; Kim, Inkang. Simplicial volume of $\mathbb{Q}$–rank one locally symmetric spaces covered by the product of $\mathbb{R}$–rank one symmetric spaces. Algebr. Geom. Topol. 12 (2012), no. 2, 1165--1181. doi:10.2140/agt.2012.12.1165.

Export citation


  • G Besson, G Courtois, S Gallot, Volume et entropie minimale des espaces localement symétriques, Invent. Math. 103 (1991) 417–445
  • A Borel, Introduction aux groupes arithmétiques, Publications de l'Institut de Mathématique de l'Université de Strasbourg, XV. Actualités Scientifiques et Industrielles 1341, Hermann, Paris (1969)
  • M Bucher-Karlsson, Simplicial volume of locally symmetric spaces covered by $\mathrm{SL}_3\mathbb{R}/\mathrm{SO}(3)$, Geom. Dedicata 125 (2007) 203–224
  • M Bucher-Karlsson, The proportionality constant for the simplicial volume of locally symmetric spaces, Colloq. Math. 111 (2008) 183–198
  • M Bucher, I Kim, S Kim, Proportionality principle for the simplicial volume of $\mathbb{Q}$–rank one locally symmetric spaces, in preparation
  • C Connell, B Farb, The degree theorem in higher rank, J. Differential Geom. 65 (2003) 19–59
  • C Connell, B Farb, Minimal entropy rigidity for lattices in products of rank one symmetric spaces, Comm. Anal. Geom. 11 (2003) 1001–1026
  • C Connell, B Farb, Some recent applications of the barycenter method in geometry, from: “Topology and geometry of manifolds (Athens, GA, 2001)”, Proc. Sympos. Pure Math. 71, Amer. Math. Soc., Providence, RI (2003) 19–50
  • J L Dupont, Simplicial de Rham cohomology and characteristic classes of flat bundles, Topology 15 (1976) 233–245
  • P B Eberlein, Geometry of nonpositively curved manifolds, Chicago Lectures in Mathematics, University of Chicago Press (1996)
  • R Frigerio, (Bounded) continuous cohomology and Gromov's proportionality principle, Manuscripta Math. 134 (2011) 435–474
  • M Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math. (1982) 5–99
  • H Inoue, K Yano, The Gromov invariant of negatively curved manifolds, Topology 21 (1982) 83–89
  • J-F Lafont, B Schmidt, Simplicial volume of closed locally symmetric spaces of non-compact type, Acta Math. 197 (2006) 129–143
  • E Leuzinger, An exhaustion of locally symmetric spaces by compact submanifolds with corners, Invent. Math. 121 (1995) 389–410
  • E Leuzinger, On polyhedral retracts and compactifications of locally symmetric spaces, Differential Geom. Appl. 20 (2004) 293–318
  • C L öh, Measure homology and singular homology are isometrically isomorphic, Math. Z. 253 (2006) 197–218
  • C Löh, $\ell^1$–Homology and Simplicial Volume, PhD thesis, WWU Münster (2007) Available at \setbox0\makeatletter\@url {\unhbox0
  • C L öh, R Sauer, Degree theorems and Lipschitz simplicial volume for nonpositively curved manifolds of finite volume, J. Topol. 2 (2009) 193–225
  • C L öh, R Sauer, Simplicial volume of Hilbert modular varieties, Comment. Math. Helv. 84 (2009) 457–470
  • R P Savage, Jr, The space of positive definite matrices and Gromov's invariant, Trans. Amer. Math. Soc. 274 (1982) 239–263
  • W Thurston, Geometry and Topology of 3–manifolds, lecture notes (1978) Available at \setbox0\makeatletter\@url {\unhbox0
  • R J Zimmer, Ergodic theory and semisimple groups, Monographs in Mathematics 81, Birkhäuser, Basel (1984)